Alert archive / Indiana / Flash Flood Warnings in 2003
Flash Flood Warning 74, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Aug 9, 2003, 2:46 PM EST for Ripley County, Indiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2003, 2:46 PM EST (19:46 UTC)
- Expired
- Aug 9, 2003, 3:45 PM EST
- In force
- 59 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Ripley County, IN
The radar
The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KILN 091948 FFWILN INC137-092145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 246 PM EST SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... RIPLEY COUNTY IN INDIANA... * UNTIL 445 PM EST... * AT 246 PM EST...RADAR INDICATED VERY HEAVY RAIN OVER CENTRAL RIPLEY COUNTY NEAR VERSAILLES...OSGOOD AND DABNEY. UP TO 3 INCHES OF RAIN HAD FALLEN SINCE 145 PM. AN ADDITIONAL 1 TO 2 INCHES IS EXPECTED THROUGH 4 PM AS THE THUNDERSTORM SLOWLY MOVES TO THE WEST. * SOME STREAMS THAT MAY BE AFFECTED BY FLASH FLOODING ARE... LAUGHERY CREEK... CEDAR CREEK... PLUM CREEK... * SOME LOCATIONS IN THE WARNING AREA INCLUDE... OSGOOD... VERSAILLES... THIS UPGRADES THE PREVIOUSLY ISSUED FLOOD WARNING FOR RIPLEY COUNTY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. PEOPLE LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER GROUND. DO NOT ATTEMPT TO CROSS SWIFT MOVING WATER OR WATER OF UNKNOWN DEPTH BY FOOT OR IN A VEHICLE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. NEVER ALLOW CHILDREN TO PLAY NEAR FLOOD WATERS...STREAMS OR DRAINAGE DITCHES. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR ANY FURTHER STATEMENTS OR WARNINGS.
1 follow-up statement
000 WGUS71 KILN 092026 FFSILN INC137-092145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 325 PM EST SAT AUG 9 2003 ...A FLASH FLOOD WARNING CONTINUES FOR RIPLEY COUNTY UNTIL 445 PM EST... AT 325 PM EST...RADAR INDICATED THAT THE HEAVY RAINFALL HAD ENDED ACROSS CENTRAL RIPLEY COUNTY. THE THUNDERSTORMS HAD MOVED OFF TO THE WEST AND WEAKENED. HOWEVER...RUNOFF FROM THE EARLIER STORMS WILL MAKE DANGEROUS CONDITIONS ON AREA CREEKS AND STREAMS. SOME STREAMS THAT MAY BE AFFECTED BY FLASH FLOODING ARE... LAUGHERY CREEK... CEDAR CREEK... LITTLE OTTER CREEK... THE RIPLEY COUNTY SHERIFF REPORTED 10 INCHES OF WATER ACROSS HIGHWAY 421 NEAR OSGOOD. NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROAD OR AROUND HIGH WATER SIGNS. MORE THAN HALF OF FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT ONLY TAKES BETWEEN ONE AND TWO FEET OF WATER TO FLOAT A CAR OR TRUCK. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:35 PM EST, 11 minutes earlier.
Area forecast discussion, Aug 9, 2:35 PM EST, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 335 PM EDT SAT AUG 9 2003 S/W ENERGY DROPPING DOWN BACK SIDE OF TROF HELPING TO KICK OFF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA ONCE AGAIN THIS AFTERNOON. STORMS FAIRLY SLOW MOVING AND WITH HIGH PWATS OF AROUND 1.6 INCHES...WILL MENTION LOCALLY HEAVY RAINFALL FOR THIS EVENING. OTHERWISE...EXPECT STORMS TO DIE OFF AFTER SUNSET AS HAS BEEN THE CASE THE PAST SEVERAL NIGHTS. QUESTION FOR OVERNIGHT WILL BE WHETHER OR NOT WE SEE STRATUS DEVELOPMENT. FORECAST SOUNDINGS HINTING AT A LITTLE MORE MIXING TONIGHT IN THE LOW LEVELS WHICH WOULD INDICATE AT LEAST SOME STRATUS RATHER THAN FOG. FOR NOW WILL LEAVE SKIES AS PARTLY CLOUDY OVERNIGHT BUT MAY VERY WELL END UP JUST PLAIN CLOUDY BY MORNING. WITH SOME STRATUS DEVELOPMENT...FOG MAY NOT BE AS BAD OVERNIGHT SO WILL BACK OFF A LITTLE ON THE FOG WORDING FROM CURRENT FORECAST. UPPER LEVEL TROF PRETTY MUCH SITS IN PLACE NEXT COUPLE OF DAYS SO EXPECT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE SUNDAY AND MONDAY. LOOKS LIKE TROF FINALLY BEGINS TO BREAK DOWN THROUGH MID WEEK AS UPPER LEVEL RIDGE BEGINS TO BUILD IN. WILL HANG ON TO A CHANCE FOR THE AFTERNOON AND EVENING ON TUESDAY...OTHERWISE WILL DRY THINGS OUT AND ALLOW FOR A WARMUP THROUGH THE LATTER PART OF THE WEEK. .ILN...NONE.
Hazardous weather outlook, Aug 9, 4:08 AM EST, 10 hours 38 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056- 060>065-070>074-077>082-088-091115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 508 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY SCATTERED THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL AND VERY LOCALIZED FLOODING. AN ISOLATED SEVERE STORM WILL ALSO BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED/ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH TUESDAY. ANY OF THESE STORMS MAY PRODUCE TORRENTIAL RAINFALL AND VERY LOCALIZED FLOODING. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TIPTON
In the hours before
Local storm report, Aug 9, 9:27 AM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1027 AM EDT SAT AUG 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM DAYTON KY FLOOD
08/08/03 CAMPBELL FLOODED BASEMENTS AND HIGH
WATER ON ROADS
0800 PM MILFORD OH FLOOD
08/08/03 CLERMONT HIGH WATER ON ROADS
0800 PM MULBERRY OH FLOOD
08/08/03 CLERMONT HIGH WATER ON EXIT RAMP OF
SR 28 AND I 275
RLGLocal storm report, Aug 9, 12:37 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
137 PM EDT SAT AUG 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM OXFORD OH FLOOD
08/09/03 BUTLER HIGH WATER ON ROADS
REPORTED BY TRAINED
SPOTTER.
RLGLocal storm report, Aug 9, 1:52 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
252 PM EDT SAT AUG 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0244 PM CINCINNATI OH FLOOD
08/09/03 HAMILTON CREEKS AND STREAMS OUT OF
BANKS AND PONDING OF WATER
ON ROADWAYS
RLGNearby
Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.